Hail, Columbus
- When
- May 5, 9:00 PM EST to 9:02 PM EST
- Where
- Columbus County, 1 mi ESE of Fair Bluff
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.315, -79.014
Quarter size hail was reported in Fair Bluff.
A cold front combined with a trough aloft produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A cold front combined with a trough aloft produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 5, 8:16 PM EST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 916 PM EDT Tue May 5 2020 .SYNOPSIS... Strong to severe thunderstorms expected inland along a nearly stationary warm front this evening. Low pressure will develop tonight across the western Carolinas and track off the coast Wednesday. A cold front will cross the coast late Friday, with temperatures below normal into the weekend. && Severe TSTM Watch extended to the coastal waters, until 1 AM. Large hail threat will continue through at least 11 PM, and mainly SE NC the next 2 hours. While winds have been gusty, speeds have been below severe thresholds, and large hail has been the primary threat. Hail stones in excess of 2 inch diameter has been reported, large enough to cause injury. It is possible the storms will become more rooted to surface near the coast and a wind threat could develop. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... SVR Watch #168 is now in effect. Much of this potential will reside with a small vort that will push across the Carolinas late this aftn thru tonight. And also where the west to east warm front resides for the availability of low level shear. Currently, the warm front resides from Cape Fear NC westward. Models in somewhat general agreement, although a 10 mile discrepancy in the location of the warm front as it slowly lifts north of the FA this evening, could result in SVR or non SVR storms occurring across the northern FA. Have raised POPs to atleast the high chance category this evening and well into the overnight. Much of it should be moving across the coastal counties and off both Carolina Coasts by or just after daybreak Wed. Min temps tonight will hold in the 60s. For Wed thru Wed night, a sfc low moving along the warm front will push off the NC Coast by daybreak and continue further offshore. It's associated cold front will push the remaining pcpn off the coast and offshore after daybreak Wed. Wed itself will see partial clearing as drier air in the mid and upper levels pushes across. Enough low level moisture remains for a Cu field to develop with limited vertical development. Could see isolated showers with a 15-20 POP. Max temps Wed should see widespread 70s with a few 80 degree readings possible given the amount of insolation. An upper trof axis will swing across the FA late Wed evening and may be enough to trigger widely scattered showers as mid-level moisture will accompany it. A secondary sfc CFP will occur just ahead or in sync of the upper trof axis. Winds will veer to the NW and become breezy thruout Wed night as the sfc pg tightens along with excellent CAA. Lows should see widespread 40s across the FA, even reaching the coast given the offshore wind component. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Not a lot going on for the short term period as a northwest flow will be in place. At the surface high pressure will be to the west across the southern Mississippi Valley with low pressure across The Great Lakes Region. Mostly sunny skies and cool conditions will prevail Thursday with highs in the upper 60s or so. Clouds will perhaps increase late in the period as a shortwave and cold front that promises to bring even cooler weather moves closer. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Modest pops remain in place Friday associated with what is essentially an arctic cold front driven by a powerful shortwave aloft embedded in the northwest flow. Northwest being the operative word of course means a limited qpf event. Its always prudent to take a look at severe weather parameters this time of year and there appears to be little threat. The front arriving overnight has no instability with to work and deep convection as noted with a northwest flow event is not expected. Dry and unusually cold from that point on as 850mb temperatures near zero hover close to the area early Sunday. Perhaps the most interesting aspect of the extended will be possibility of frost Sunday morning. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... Aviation will be disrupted by convection from west to east from KBBP to KUDG to KFLO at start of TAF cycle, moving east to near KMYR at 2-3z. Large hail to be the main threat, as large as golf ball size through 3z, then clearing throughout after 4z, and VFR conditions through remainder of TAF cycle. West winds much of the day time portion of the TAF cycle, mainly 11 kt or less. Extended Outlook...VFR returns Thursday and holds into the upcoming weekend. && .MARINE... Tonight thru Wed Night: Sfc warm front extending west and east from Cape Fear NC, is progged to lift northward past Surf City late this afternoon and early evening. Showers and thunderstorms will develop along this front across the western Carolinas and push off the Coast between New River Inlet and Surf City during the late evening hours and may be strong enough for MWSs or possibly warrant SMWs. Much will depend on the position of the warm front. Winds north of the front will be onshore with and easterly or SE component with winds south of the front S to SW around 15 kt. Seas will build this aftn and evening to 2 to 3 ft and 2 to 4 ft overnight. Majority of it will be wind driven waves at 4 to 5 second periods. Weak low pressure over the Western Carolinas tonight, will push off the Carolina coasts and offshore on Wed. It's associated cold front will push off both NC and SC coasts and offshore during Wed. SW winds will become Westerly and then NW late Wed thru Wed night. The sfc pg will tighten after the CFP Wed with wind speeds in the 10 to 20 kt range with a few gusts to 25 kt Wed night, not enough to warrant a SCA at this time. Thu thru Sun: Changeable conditions for the marine community for the short and long term periods. A decent offshore flow will be in place early on with speeds of 10-15 knots. After a brief lull an even stronger southwest flow will precede a strong cold front scheduled to move across early Saturday. Expect winds here to be 15-20 knots. The offshore flow associated with the cold front will be 15-20 knots briefly trending steadily down in time through early next week and acquiring a northeast component. Significant seas may near or even eclipse small craft criteria Friday and early Saturday associated with the strongest winds but otherwise 1-3 or 2-4 feet. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107. MARINE...None. && UPDATE...MJC NEAR TERM...DCH SHORT TERM...SHK LONG TERM...SHK AVIATION...8 MARINE...DCH/SHK
Hazardous Weather Outlook National Weather Service Wilmington NC 908 PM EDT Tue May 5 2020 AMZ250-252-254-070115- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- 908 PM EDT Tue May 5 2020 ...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ256-070115- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 908 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-070115- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 908 PM EDT Tue May 5 2020 ...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch, severe TSTMs possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor coastal flooding could develop at the beaches during the high tides both Wednesday Night and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-070115- Coastal Georgetown- 908 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor coastal flooding could develop at the beaches during the high tides both Wednesday Night and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-070115- Inland New Hanover- 908 PM EDT Tue May 5 2020 ...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor coastal flooding could develop along the tidal portion of the Cape Fear River during the evening high tides Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105-109-SCZ032-033-058-059-070115- Columbus-Inland Pender-Inland Brunswick-Florence-Marion- Central Horry-Northern Horry- 908 PM EDT Tue May 5 2020 ...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ039-055-070115- Williamsburg-Inland Georgetown- 908 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-SCZ017-023-024-070115- Robeson-Bladen-Marlboro-Darlington-Dillon- 908 PM EDT Tue May 5 2020 ...SEVERE THUNDERSTORM WATCH 168 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 8
Special Weather Statement
National Weather Service Wilmington NC
925 PM EDT Tue May 5 2020
NCZ096-099-105-060200-
Columbus NC-Bladen NC-Inland Pender NC-
925 PM EDT Tue May 5 2020
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PENDER...BLADEN AND
NORTHEASTERN COLUMBUS COUNTIES UNTIL 1000 PM EDT...
At 925 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Harrells to near Elkton.
Movement was east at 50 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Elizabethtown, Rowan, Sandyfield, Penderlea, Point Caswell, Council,
Currie, Wards Corner, The Borough, Riegelwood, Carvers, Abbottsburg,
Lisbon, Lagoon, Elkton, Rooks, Malpass Corner, Emerson, Willard and
Kelly.
People attending Bladen County Hospital outdoor tent facilities may
be affected by this storm and are urged to follow the precautionary
measures of the onsite officials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern North Carolina. A Severe Thunderstorm Watch also remains
in effect until 100 AM EDT for southeastern North Carolina.
LAT...LON 3477 7843 3475 7839 3473 7839 3470 7837
3467 7832 3461 7831 3458 7826 3455 7825
3472 7811 3473 7801 3471 7798 3472 7789
3428 7821 3441 7881 3481 7851 3481 7845
TIME...MOT...LOC 0125Z 272DEG 45KT 3472 7840 3444 7863
19Special Weather Statement National Weather Service Wilmington NC 931 PM EDT Tue May 5 2020 NCZ087-099-SCZ024-033-059-060230- Robeson NC-Columbus NC-Marion SC-Northern Horry SC-Dillon SC- 931 PM EDT Tue May 5 2020 ...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL ROBESON...WESTERN COLUMBUS...SOUTHEASTERN DILLON...NORTHWESTERN HORRY AND NORTHEASTERN MARION COUNTIES UNTIL 1030 PM EDT... At 931 PM EDT, Doppler radar was tracking a strong thunderstorm near Fork, or near Mullins, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whiteville, Mullins, Tabor City, Loris, Chadbourn, Bethel, Fair Bluff, Lake View, Fork, Gapway, Southeastern Community College, Williams, Goretown, Cherry Grove, Mollie, Sidney, Barnesville, Clarendon, Kemper and Green Sea. People attending Columbus Regional outdoor tent facilities may be affected by this storm and are urged to follow the precautionary measures of the onsite officials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for southeastern North Carolina...and northeastern South Carolina. A Severe Thunderstorm Watch also remains in effect until 100 AM EDT for southeastern North Carolina...and northeastern South Carolina. LAT...LON 3418 7933 3444 7923 3436 7859 3397 7878 TIME...MOT...LOC 0131Z 276DEG 28KT 3426 7922 SHK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
940 PM EDT TUE MAY 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 2 ENE DOVESVILLE 34.41N 79.86W
05/05/2020 E1.00 INCH DARLINGTON SC AMATEUR RADIO
QUARTER SIZE HAIL REPORTED ON RUNNING BROOK RD IN
DARLINGTON
&&
EVENT NUMBER ILM2000103
OLIVAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
941 PM EDT TUE MAY 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL HARTSVILLE 34.37N 80.08W
05/05/2020 E3.00 INCH DARLINGTON SC BROADCAST MEDIA
LARGE HAIL ESTIMATED AROUND 3 INCHES FELL IN HARTSVILLE
VIA PICTURE FROM MEDIA
&&
EVENT NUMBER ILM2000104
OLIVAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
946 PM EDT TUE MAY 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 5 SE MONT CLARE 34.34N 79.76W
05/05/2020 E1.75 INCH DARLINGTON SC BROADCAST MEDIA
GOLF BALL SIZE HAIL REPORTED IN MECHANICSVILLE IN
DARLINGTON COUNTY
&&
EVENT NUMBER ILM2000105
OLIVAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
950 PM EDT TUE MAY 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 NE DARLINGTON 34.31N 79.85W
05/05/2020 E2.50 INCH DARLINGTON SC PUBLIC
HAIL ESTIMATED AROUND 2 TO 3 INCHES REPORTED ON NORTH
MYRTLE ST NORTH OF DARLINGTON
&&
EVENT NUMBER ILM2000107
OLIVAThe Wilmington radar (KLTX), 65 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported in Fair Bluff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892215.